Hail, Comanche
- When
- May 22, 11:30 PM CST
- Where
- Comanche County, 4.6 mi W of Lawton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.601, -98.470
MPing report. Additional confirmation from broadcast media.
Two primary rounds of severe convection occurred on the 23rd, with the first during the initial hours of the morning and the second during the early into late evening. The early morning round was fostered (in part) by a nocturnal low-level jet/ascent across portions of southwestern into south-central Oklahoma.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Two primary rounds of severe convection occurred on the 23rd, with the first during the initial hours of the morning and the second during the early into late evening. The early morning round was fostered (in part) by a nocturnal low-level jet/ascent across portions of southwestern into south-central Oklahoma. Multiple reports of hail, including a few of severe-caliber, were received with this activity.
A more impactful round of severe convection emerged by the late afternoon as an upper trough moved into portions of the Plains. Multiple supercell thunderstorms initiated off a dryline near the 100th meridian/far southeastern Texas Panhandle. Strong wind shear, instability and steep lapse rates promoted large to very large hail. As low-level shear increased and an emerging dominant supercell underwent favorable storm-scale interaction(s), significant tornadogenesis occurred. A long-lived and strong tornado occurred across portions of Jackson County, just west of Altus. Additional reports of severe weather were received by late evening from an evolving storm cluster across south-central Oklahoma. An additional supercell thunderstorm produced reports of large hail from the southern into northeastern portions of the Oklahoma City Metropolitan area earlier in the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 22, 9:19 PM CST, 2 hours 11 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
1019 PM CDT Wed May 22 2024
...New AVIATION...
.SHORT TERM...
(This evening through Thursday)
Issued at 104 PM CDT Wed May 22 2024
Northerly winds will begin to weaken this evening as the upper
trough ejects into the Great Lakes. Skies may be clear in the early
part of the period prior to an expected switch to southerly surface
winds as southwesterly flow builds back in aloft. The moist airmass
will begin to filter back in prior to daybreak, especially in
southern Oklahoma and western north Texas where 6-hour dewpoint
rises may be as much as 5-10 degrees. Given this regime, the
development of advection fog along and south of I-40 is possible
late tonight and lingering into tomorrow morning.
The surface low will deepen to 994 mb across the High Plains
tomorrow afternoon, allowing for an impressive surface response. By
all indications, even the overmixed models like the HRRR/FV3/ARW all
show a pool of 70-73 dewpoints within our area by 22Z with the
dryline hanging around the 100th meridian. Storm coverage is very
much in question; the primary forcing mechanism will be a trough
moving into the central/northern Plains, and secondary forcing from
the STJ will pass through central Texas. On numerous occasions this
year we have seen STJ "lead waves" throw a wrench in the forecast on
Day 1. However, given the extremely rich boundary-layer moisture, a
sufficient environment is in place along the dryline that only weak
forcing will be necessary to trigger convection. If storms do
develop, the environment is favorable for supercells with an initial
risk for large-to-very-large hail. In the evening, the tornado risk
with supercells will increase as the LLJ increases and hodographs
take on a more streamwise shape. Overall, the risk for severe
weather at any one place tomorrow is on the low-to-medium side due
to questions about storm coverage, but interests in the path of any
of those storms tomorrow evening will want to pay very close
attention.
As an aside: a flood watch remains in effect for southeast Oklahoma
until late tomorrow evening. It doesn't look like we're going to end
up verifying widespread flooding conditions, but given the potential
for early-day CI in southeast Oklahoma with the STJ and maybe
another round later on, will continue the watch for at least one
more cycle.
Meister
&&
.LONG TERM...
(Thursday night through next Tuesday)
Issued at 104 PM CDT Wed May 22 2024
As the upper-level wave translates eastward across the northern
Plains Thursday night into Friday morning, another cold front will
crash southward. Right now, no members of the HREF suggest a signal
for convection with this front at least through 12Z on Friday
morning. Based on the 12km NAM, the front may begin to slow down in
our southeast Oklahoma counties Friday afternoon and evening, so we
may see some anafrontal convection develop with a low-end
severe/flood risk in the region. Highs during the day look
stratified across our area, with northern Oklahoma staying in the
low 80s and western north Texas/southern Oklahoma approaching 90.
Potentially the highest-ceiling day for severe weather in the
current stretch will be on Saturday. More substantial (50+ knots at
500 mb) flow will be impinging on the dryline near the 100th
meridian during peak heating, with plenty of instability and deep-
layer shear forecasted. Supercells capable of all severe hazards
will be possible in the afternoon and evening as it currently
stands, although uncertainty remains high thanks to the multiple
rounds of storms between now and then.
The dryline looks like it will make an eastward push during the day
on Sunday, keeping the storm risk lower and allowing highs to soar
into the 90s across a large portion of our area. By Monday, a
transition to western ridging looks likely across the US, which will
increase the potential for northwest flow, cold fronts, and
potentially MCSs across the northern half of our area.
Meister
&&
.AVIATION...
(06Z TAFS)
Issued at 1017 PM CDT Wed May 22 2024
Stratus will continue to develop overnight with MVFR/IFR ceilings.
Winds will gradually shift towards the S and SE this TAF period.
Moisture increasing could lead to BR at some sites overnight into
Thursday morning. Showers/storms will be possible overnight into
early Thursday, mainly at KDUA. Some storms will then be possible
again Thursday afternoon/evening starting in western parts of the
area but chances are too low for mention at some sites.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 62 82 66 83 / 10 50 10 0
Hobart OK 60 89 64 85 / 0 30 0 0
Wichita Falls TX 66 88 69 89 / 40 40 0 0
Gage OK 55 91 57 81 / 0 20 0 0
Ponca City OK 58 81 65 81 / 0 40 30 0
Durant OK 66 84 68 91 / 50 50 30 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through late Thursday night for OKZ032-041>043-
046>048-050>052.
TX...None.
&&
SHORT TERM...04
LONG TERM....04
AVIATION...25Hazardous Weather Outlook National Weather Service Norman OK 803 PM CDT Wed May 22 2024 OKZ004>048-050>052-TXZ083>090-240115- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 803 PM CDT Wed May 22 2024 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Tonight... .Thunderstorms... A few thunderstorms are possible in parts of western north Texas and south central Oklahoma this evening. The storms could become severe with large hail and strong winds the main concerns. Additional storms may develop overnight into early Thursday in parts of south central Oklahoma. If these storms do develop, a few could become strong to severe with hail and gusty winds the primary concerns. .Fog... Areas of fog will be possible overnight into early Thursday across portions of central and southern Oklahoma and north Texas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Thunderstorms... Additional rounds of storms and severe weather are expected into the late week and weekend. The most impactful periods look to be Thursday and Saturday afternoon into evening. Large hail, damaging winds and tornadoes will be possible. .Heavy Rain... At least limited risk for heavy rain and flash flooding will continue into Thursday evening, remaining focused across southeast Oklahoma. .Fog... Areas of fog will continue to be a concern Thursday morning across portions of central and southern Oklahoma and north Texas. Visibilities are expected to improve by mid-morning on Thursday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
716 PM CDT Wed May 22 2024
TXZ087-088-230045-
Knox TX-Baylor TX-
716 PM CDT Wed May 22 2024
...A strong thunderstorm will impact portions of southeastern Knox
and southwestern Baylor Counties through 745 PM CDT...
At 716 PM CDT, Doppler radar was tracking a strong thunderstorm near
Weinert, moving northeast at 40 mph.
HAZARD...Wind gusts of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Munday, Goree, Red Springs, Vera, Rhineland, and Bomarton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3340 9978 3372 9952 3349 9921 3340 9937
TIME...MOT...LOC 0016Z 230DEG 34KT 3335 9967
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JTSpecial Weather Statement
National Weather Service Norman OK
825 PM CDT Wed May 22 2024
TXZ085-086-088-089-230145-
Wichita TX-Archer TX-Wilbarger TX-Baylor TX-
825 PM CDT Wed May 22 2024
...A strong thunderstorm will impact portions of northwestern Archer,
southwestern Wichita, southeastern Wilbarger and northeastern Baylor
Counties through 845 PM CDT...
At 824 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Mabelle, moving northeast at 35 mph.
HAZARD...Wind gusts of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dundee, Lake Diversion, and Mankins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3368 9907 3372 9913 3378 9915 3401 9890
3379 9872
TIME...MOT...LOC 0124Z 234DEG 31KT 3375 9908
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JTSpecial Weather Statement
National Weather Service Norman OK
1034 PM CDT Wed May 22 2024
OKZ048-052-230400-
Atoka OK-Bryan OK-
1034 PM CDT Wed May 22 2024
...A strong thunderstorm will impact portions of northeastern Bryan
and south central Atoka Counties through 1100 PM CDT...
At 1034 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bokchito, moving northeast at 35 mph.
HAZARD...Wind gusts of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bokchito, Bennington, and Blue.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3416 9598 3415 9596 3412 9594 3396 9594
3392 9609 3395 9623 3406 9624 3425 9602
3416 9593
TIME...MOT...LOC 0334Z 238DEG 28KT 3400 9612
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JTSpecial Weather Statement
National Weather Service Norman OK
1058 PM CDT Wed May 22 2024
OKZ048-052-230430-
Atoka OK-Bryan OK-
1058 PM CDT Wed May 22 2024
...A strong thunderstorm will impact portions of northeastern Bryan
and southeastern Atoka Counties through 1130 PM CDT...
At 1057 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Bennington, moving northeast at 25 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Bennington, Darwin, and southeastern McGee Creek Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3416 9598 3415 9597 3414 9595 3412 9594
3401 9594 3397 9602 3411 9615 3439 9578
3416 9578
TIME...MOT...LOC 0357Z 232DEG 21KT 3409 9602
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
11Special Weather Statement National Weather Service Norman OK 1213 AM CDT Thu May 23 2024 OKZ038-230545- Comanche OK- 1213 AM CDT Thu May 23 2024 ...A strong thunderstorm will impact portions of southern Comanche County through 1245 AM CDT... At 1213 AM CDT, Doppler radar was tracking a strong thunderstorm 5 miles north of Faxon, moving east at 25 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Lawton and southeastern Fort Sill. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3446 9864 3457 9869 3471 9832 3451 9825 TIME...MOT...LOC 0513Z 251DEG 21KT 3453 9861 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH 11
The Altus AFB radar (KFDR), 53 km away, was scanning. The volume nearest the first event began at 05:31 UTC.
46 hail, 9 thunderstorm wind, 3 tornado, 3 high wind, 1 flash flood. Local standard time, as filed.
MPing report. Additional confirmation from broadcast media.
Relayed through Spotter Network.
MPing report.
Relayed by 911 call center. Time is radar estimated.
MPing report.
MPing report.
MPing report.
MPing report.
MPing report.
Relayed image with ruler measurement.
Relayed images with ruler measurement.
MPing report.
MPing report.
Relayed by broadcast media.
MPing report.
MPing report. Hail size increased from quarter to golf ball between 1613-1617 LST.
Social media image.
MPing report.
MPing report.
MPing report.
MPing report.
MPing report.
Social media image with digital caliper measurement.
Social media image with ruler measurement.
Hollis (HOLL) Mesonet observation.
A few storm chasers observed a weak tornado southwest of Gould. This is believed to be a landspout tornado that developed under new updraft bases well south of the primary storm updraft. No damage is known to have occurred.
Hail size increased from ping pong ball to golf ball between 1718-1720 LST.
MPing report.
MPing report.
MPing report.
A large, multiple vortex tornado began just east of the Harmon/Jackson County line approximately 7.5 miles southwest of Duke. This tornado moved slowly southeast, then turned more easterly as it approached County Road N1880. One house west of N1880 Road had most of the shingles and some decking removed. The tornado caused tree damage crossing N1880 Road, then continued east breaking power poles across 1.2 miles as it crossed State Highway 34. East of State Highway 34, a mobile home was blown northeast about 75 yards down a hill, and a metal canopy garage was destroyed. The tornado turned northeast for the next five miles. One home received roof damage, and some farm equipment, trees and power poles were damaged. As the tornado approached County Road N1960, it turned north with the centerline moving very close to N1960 Road for the last 2.5 miles. At least two homes and two mobile homes suffered significant roof damage, and at least four barns our outbuildings were destroyed near N1960 Road as this tornado approached and crossed US-62. The tornado finally dissipated along N1960 road about 2/3 of a mile north of US-62.
Social media image.
A satellite tornado was observed moving south around the circulation of the primary tornado. This tornado damaged a home as it crossed E1680 Road just east of SH-34.
MPing report.
MPing report.
MPing report. Hailstones of similar size observed at this location through 1902 LST.
MPing report.
Multiple broadcast media and social media confirmations of roadway flooding in and around the community of Altus. This included along portions of U.S. Highway 62 west of the community. Event time is approximate.
MPing report.
MPing report.
Altus (ALTU) Mesonet observation.
Altus Air Force Base (KLTS) observation.
Altus (ALTU) Mesonet observation.
MPing report.
Altus (ALTU) Mesonet observation.
Altus (ALTU) Mesonet observation.
MPing report.
Social media images. Time is estimated.
MPing report.
MPing report.
MPing report.
MPing report.
Multiple power poles blown down near the intersection of North Drive and 180th Street in the community of Fletcher. Based on radar analysis, a probable downburst wind event ahead of a nearby thunderstorm. Relayed by emergency management. Event time is approximate.
MPing report.
Fort Cobb (FTCB) Mesonet observation. Probable heat burst event.
Fort Cobb (FTCB) Mesonet observation. Probable heat burst event.
Relayed image showing a portable outbuilding blown across U.S. Highway 81. Time is radar estimated.
An outbuilding had its roof blown off. Time is radar estimated.
Ketchum Ranch (KETC) Mesonet observation.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyThe tornado archive for Oklahoma, 2024Warnings in Oklahoma, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180563, 1180569, 1180570, 1180572, 1180574, 1180578, 1180579, 1180580, 1180582, 1180584, 1180585, 1180586, 1180587, 1180591, 1180594, 1180595, 1180597, 1185768, 1180598, 1180600, 1180601, 1180602, 1180604, 1187954, 1180605, 1187955, 1180606, 1183062, 1180607, 1180609, 1180610, 1180611, 1184164, 1180612, 1183063, 1180613, 1180614, 1180615, 1180616, 1180806, and more.